The Medicines and Healthcare products Regulatory Agency has alerted the public to the dangers of a Chinese herbal medicine which could contain a toxic herbal ingredient which attacks the heart and nervous system.

The product is called Zheng Tian Wan and contains aconite, which the MHRA described as “a poisonous plant toxic to the heart and the nervous system and linked to serious health complications including deaths.”

Aconite was also suspected to have caused serious side effects in three people, including kidney problems, dizziness, pins and needles (paraesthesia), palpitations, aches and pains and a shortness of breath.

“Herbal medicines can have a very significant effect on the body. In certain circumstances, such as with aconite taken orally, they can be extremely dangerous,” said Andrea Farmer, herbal policy manager at the MHRA.

“Products intended for oral use containing aconite are not permitted in the UK without appropriate authorisation. If you have taken Zheng Tian Wan or any other aconite –containing product, speak to your GP or healthcare professional as soon as possible.

“Natural does not mean safe. To help you choose an herbal medicine that is suitable for you, look for a product that has a Traditional Herbal Registration (THR) or product license number on the packaging. These products have met the acceptable quality and safety standards.”

 


Warning: A non-numeric value encountered in /home/pharm77/public_html/wp-content/themes/pharmacy/includes/wp_booster/td_block.php on line 308

LEAVE A REPLY